Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 52, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 14, 2018, 4:36 PM CDT for Bourbon County, Kansas. It was in force for 54 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 14, 2018, 4:36 PM CDT (21:36 UTC)
- Expired
- May 14, 2018, 5:30 PM CDT
- In force
- 54 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Bourbon County, KS
The radar
The Pleasant Hill radar (KEAX), 115 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 14, 5:25 PM CDT | HAIL 1 | 2 S Fort Scott, KS | SOCIAL MEDIA VIDEO SHOWING NICKEL TO QUARTER SIZE HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 49 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 14, 1:20 PM CDT | Severe Thunderstorm Watch | SPC | 11 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 9.6 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 747 J/kg
- Mixed-layer CIN
- -212 J/kg
- Mixed-layer LCL
- 1114 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
339
WUUS53 KSGF 142136
SVRSGF
KSC011-142230-
/O.NEW.KSGF.SV.W.0052.180514T2136Z-180514T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
436 PM CDT MON MAY 14 2018
The National Weather Service in Springfield has issued a
* Severe Thunderstorm Warning for...
Bourbon County in southeastern Kansas...
* Until 530 PM CDT
* At 436 PM CDT, a severe thunderstorm was located over Uniontown, or
14 miles west of Fort Scott, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Fort Scott... Marmaton...
Bronson... Uniontown...
Redfield... Petersburg...
Hammond... Devon...
Garland...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3796 9507 3800 9462 3793 9461 3770 9462
3776 9509
TIME...MOT...LOC 2136Z 261DEG 25KT 3788 9497
HAIL...1.00IN
WIND...60MPH
$$
Wise1 follow-up statement
632
WWUS53 KSGF 142210
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
510 PM CDT MON MAY 14 2018
KSC011-142230-
/O.CON.KSGF.SV.W.0052.000000T0000Z-180514T2230Z/
Bourbon KS-
510 PM CDT MON MAY 14 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR EASTERN BOURBON COUNTY...
At 509 PM CDT, a severe thunderstorm was located over Redfield, or 8
miles west of Fort Scott, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Fort Scott... Marmaton...
Redfield... Devon...
Garland... Hammond...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3791 9491 3800 9462 3793 9461 3770 9462
3775 9498
TIME...MOT...LOC 2209Z 275DEG 20KT 3781 9486
HAIL...1.00IN
WIND...60MPH
$$
WiseWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 2:56 PM CDT, 1 hour 40 minutes earlier.
Area forecast discussion, May 14, 2:56 PM CDT, 1 hour 40 minutes before
Area Forecast Discussion National Weather Service Springfield MO 256 PM CDT Mon May 14 2018 ...SEVERE THUNDERSTORM WATCH POSTED THROUGH 10PM... .SHORT TERM...(This evening through Tonight) Scattered thunderstorms developed this afternoon across west central and central Missouri. This airmass contained up to 3000 j/kg of mixed layer cape. Deep shear was on the marginal side, however, this cape / shear combination should be sufficient to produce a few organized thunderstorms late this afternoon and evening. A Severe Thunderstorm Watch has been posted for areas along and north of a line from Columbus, Kansas to Rolla, Missouri. This activity was forced by an upper level shortwave trough that was centered directly over the state of Missouri today. For tonight, scattered thunderstorms will continue as the airmass remains unstable. The shortwave will be exiting, however, it's possible that outflow from storms in northeast Kansas forces scattered coverage tonights. So will need to monitor for the risk of a large line segment. .LONG TERM...(Tuesday through Monday) Models are suggesting the possibility of a stalled out outflow boundary across southern Missouri tomorrow, that triggers another round of afternoon convection. Shear remains weak, but given the instability, we won't rule out a rogue wind report or two. Similar conditions are expected on Thursday, as the GFS depicts a stalled out synoptic cold front over southern Missouri that will once again trigger scattered convection within a weakly sheared airmass. Building mid level heights and an increasingly capped airmass will limit convective potential on Friday. Look for afternoon highs to reach the 80s on a daily basis through Friday. Saturday also looks dry, however, by Saturday night and Sunday, a weak zone of baroclinicity slides underneath the weak southwest flow aloft and brings additional rain chances to the Ozarks. Shear could be a bit stronger on Sunday, bringing some organization to the storms. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1115 AM CDT Mon May 14 2018 KSGF/KJLN/KBBG tafs: Scattered thunderstorms will be possible for much of the taf period as they form along a sfc front that will be west-northwest-north of the area. Outside of thunderstorms, expect general vfr conditions. Winds will veer to the southwest and west late in the taf period as the front moves into the area. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Cramer LONG TERM...Cramer AVIATION...DSA
Hazardous weather outlook, May 14, 1:51 PM CDT, 2 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 151 PM CDT Mon May 14 2018 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-151900- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 151 PM CDT Mon May 14 2018 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...This Afternoon and Tonight. Weather hazards expected... Elevated hail risk. Elevated thunderstorm wind damage risk. Elevated lightning risk. DISCUSSION... Strong to severe thunderstorms are possible this afternoon and this evening over areas along and north of a line from Columbus Kansas to Rolla Missouri. Damaging wind gusts will be the primary risk with the most intense thunderstorms. However, large hail up to the size of quarters will also be possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Periodic thunderstorm chances will then occur through the remainder of the week. At this time lightning looks to be the main risk. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Cramer
In the hours before
Special weather statement, May 14, 2:37 PM CDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Springfield MO
237 PM CDT MON MAY 14 2018
MOZ056-057-069-142015-
Camden MO-Miller MO-Morgan MO-
237 PM CDT MON MAY 14 2018
...SIGNIFICANT WEATHER ADVISORY FOR MILLER...NORTHWESTERN CAMDEN AND
SOUTHEASTERN MORGAN COUNTIES UNTIL 315 PM CDT...
At 237 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles north of Village of Four Seasons to
near Laurie to 10 miles northeast of Hermitage. Movement was east at
25 mph.
Dime size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Lake of The Ozarks... Lake of The Ozarks State Park...
Eldon... Osage Beach...
Village of Four Seasons... Lake Ozark...
Laurie... Sunrise Beach...
St. Elizabeth... Saint Elizabeth...
Linn Creek... Tuscumbia...
Barnett... Eugene...
Gravois Mills... Olean...
Climax Springs... Bagnell...
Etterville... Kaiser...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 1000 PM CDT for
central Missouri.
LAT...LON 3843 9241 3834 9240 3834 9229 3832 9224
3834 9220 3819 9221 3797 9307 3816 9306
3843 9264
TIME...MOT...LOC 1937Z 251DEG 22KT 3829 9271 3818 9285 3803 9316
WiseLocal storm report, May 14, 2:40 PM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
240 PM CDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0236 PM HAIL LAURIE 38.21N 92.83W
05/14/2018 E0.75 INCH MORGAN MO PUBLIC
DIME SIZE HAIL AND 42 MPH WIND GUST.
&&
MMTSpecial weather statement, May 14, 3:28 PM CDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Springfield MO
328 PM CDT MON MAY 14 2018
MOZ055-056-142115-
Benton MO-Morgan MO-
328 PM CDT MON MAY 14 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BENTON AND MORGAN
COUNTIES UNTIL 415 PM CDT...
At 327 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cole Camp, or 15 miles west of Versailles, moving northeast at 30
mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Versailles... Cole Camp...
Stover... Barnett...
Syracuse... Florence...
Crockerville...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 1000 PM CDT for
central Missouri.
LAT...LON 3868 9284 3860 9284 3843 9264 3838 9264
3836 9322 3854 9321 3853 9307 3869 9306
TIME...MOT...LOC 2027Z 242DEG 28KT 3848 9312
WiseSpecial weather statement, May 14, 4:21 PM CDT, 15 minutes before
Special Weather Statement National Weather Service Springfield MO 421 PM CDT MON MAY 14 2018 KSZ073-142215- Bourbon KS- 421 PM CDT MON MAY 14 2018 ...SIGNIFICANT WEATHER ADVISORY FOR BOURBON COUNTY UNTIL 515 PM CDT... At 421 PM CDT, Doppler radar was tracking a strong thunderstorm over Bronson, or 11 miles east of La Harpe, moving east at 25 mph. Locations impacted include... Fort Scott... Marmaton... Bronson... Uniontown... Redfield... Petersburg... Hammond... Devon... Garland... Harding... Xenia... A severe thunderstorm watch remains in effect until 1000 PM CDT for southeastern Kansas. LAT...LON 3800 9508 3799 9462 3770 9462 3775 9509 TIME...MOT...LOC 2121Z 278DEG 22KT 3789 9509 Wise
Special weather statement, May 14, 4:23 PM CDT, 13 minutes before
Special Weather Statement National Weather Service Springfield MO 423 PM CDT MON MAY 14 2018 KSZ073-142230- Bourbon KS- 423 PM CDT MON MAY 14 2018 ...SIGNIFICANT WEATHER ADVISORY FOR BOURBON COUNTY UNTIL 530 PM CDT... At 423 PM CDT, Doppler radar was tracking a strong thunderstorm over Bronson, or 12 miles east of La Harpe, moving east at 25 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Fort Scott... Marmaton... Bronson... Uniontown... Redfield... Petersburg... Hammond... Devon... Garland... Harding... Xenia... A severe thunderstorm watch remains in effect until 1000 PM CDT for southeastern Kansas. LAT...LON 3800 9508 3799 9462 3770 9462 3775 9509 TIME...MOT...LOC 2123Z 278DEG 22KT 3789 9508 Wise
Special weather statement, May 14, 4:34 PM CDT, 2 minutes before
Special Weather Statement
National Weather Service Springfield MO
434 PM CDT MON MAY 14 2018
MOZ057-069-142230-
Camden MO-Miller MO-
434 PM CDT MON MAY 14 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MILLER AND CAMDEN
COUNTIES UNTIL 530 PM CDT...
At 434 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Laurie, or 11 miles northwest of Camdenton, moving
east at 25 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Lake of The Ozarks... Lake of The Ozarks State Park...
Ha Ha Tonka State Park... Osage Beach...
Camdenton... Village of Four Seasons...
Lake Ozark... Laurie...
Sunrise Beach... Macks Creek...
Linn Creek... Tuscumbia...
Climax Springs... Bagnell...
Brumley... Freedom...
Kaiser... Hurricane Deck...
Old Linn Creek... Branch...
A severe thunderstorm watch remains in effect until 1000 PM CDT for
central and southwestern Missouri.
LAT...LON 3802 9240 3787 9241 3789 9263 3790 9306
3817 9306 3820 9289 3819 9277 3822 9276
3827 9241
TIME...MOT...LOC 2134Z 260DEG 22KT 3811 9292
WiseThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 4:21 PM CDT | Special Weather Statement | SGF | Bourbon | 54 min |
| May 14, 4:23 PM CDT | Special Weather Statement | SGF | Bourbon | 67 min |
| May 14, 5:28 PM CDT | Severe Thunderstorm Warning | SGF | Bourbon | 62 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.